So just over a week ago I went to see my doctor for a follow-up about my anti-depressant medication. After a few weeks, my body had been reacting really well. I could feel the difference in how both my body and mind were reacting to things. My wife could sense the difference and see the changes, too. Everything seemed fantastic except for one small side effect.
Well…it was a bigger side effect than what I expected. Y’see, I could handle the dry mouth and dizziness and slight nausea. I could handle the drowsiness during the day and insomnia at night. What I couldn’t handle, though, was the sexual issue that was being caused.
Don’t get me wrong, things were working and all. I just wasn’t…how shall I put this…I wasn’t able to “complete the task at hand”. It was affecting intimacy with my wife and I really wanted to see if I could get that corrected.
I spoke to my doctor and he immediately knew what I was talking about. That’s good because, quite frankly, it’s a difficult topic to discuss. He suggested that I try a different medication (Mirtazapine). He said that some people have to try multiple medications before finding one that works for them.
He said that the new medication’s two biggest side effects were drowsiness (he said I had to take these at night because they’d practically knock me out during the day) and that there was a 30% chance that I’d gain weight. I didn’t even hesitate to say “yes” because, at the time, I thought that I would be in the 70% group and things with my body would be back to normal.
Unfortunately, that hasn’t been the case so far.
After nine days, I’m worse than I was before I took medication. I almost ruined the holidays because of my anger issues, which were practically non-existent while on the other medication. It’s gotten so bad with my anxiety and self-hatred that while I’m able to “function” in the bedroom, Sunshine doesn’t want to be anywhere near me because, quite frankly, I’ve been acting like an asshole.
In addition to all of that, I’ve gained almost 10 pounds in this time. Sure, Christmas sweets are primarily to blame but I’m the one scarfing them down like I’m dying of hunger.
Finally, I’m getting knocked out cold by these pills. I’m going to bed between 9pm and 10pm and not waking up until 7am or 8am the next morning. I’m used to getting between 6 and 7 hours of sleep per night…not 10. I wake up sore and groggy. While my dreams are vivid and my REM sleep is much improved (not to mention my ability to go back to sleep quickly if I wake up during the night), I don’t think my body should be sleeping this much and it feels a bit unhealthy to me.
Originally, I wasn’t going to see my doctor until January 20th…giving my body enough time to become acclimated to the new medication. But I think it’s safe to say that I’m going to try to see him a LOT sooner. I’ve regressed so much on these pills that I can’t see how continuing to take them will improve me in any way, shape, or form.
So that’s my update. I’m still depressed…only now I’m depressed AND more overweight than before. This is going to take a lot more work than I thought it would.